Arizona, 2016

Flash Flood and Hail in Arizona, October 8 to 9, 2016

October 8 to 9, 2016 · NWS TWC · 2 events in 1 county or zone

An upper level shortwave trough moving through the region ignited severe thunderstorms which produced large hail and flash flooding in the Safford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$4.5 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level shortwave trough moving through the region ignited severe thunderstorms which produced large hail and flash flooding in the Safford area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Oct 8, 8:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 8, 8:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
858 PM MST SAT OCT 8 2016

.SYNOPSIS...Expect isolated to scattered showers and thunderstorms
this evening. Some strong thunderstorms producing gusty winds and
hail. A chance of showers and thunderstorms continues Sunday mainly
near the New Mexico border. Dry conditions with above normal daytime
temperatures will then prevail Monday through next Friday.

&&

.DISCUSSION...Water vapor imagery, upper-air plots and latest model
data indicate a disturbance currently moving through south central
Arizona, with satellite and radar showing convection extending from
around the Globe area and southeast into northwest Graham county to
southeast Graham and then over the extreme eastern portions of
Cochise county along the immediate border with New Mexico. Some of
these storms are rather strong and are capable of producing strong
gusty winds and penny to nickel size hail, especially north and east
of the Safford area, as these storms move north to northeast.

Will tweak the POP forecast to account for the most recent satellite
and radar trends. Bottom line is these showers and storms will
continue to progress to the northeast with lesser rain chances east
and nil chances for the far west overnight.

As of 03Z (8 PM MST), temperatures across the region ranged from the
mid 60s to the upper 70s, with the Tucson Intl Airport reporting a
temp of 75 degs, after achieving an afternoon high temp of 92 degs,
which was 4 degs above normal for this date. Will make some minor
adjustments to the short term hourly temperature grids, but
inherited overnight low temps seem fine, but will continue to
monitor.

See previous discussion below for info beyond tonight.

&&

.AVIATION...Valid through 10/06Z.
ISOLD to SCT -TSRA/-SHRA expected northeast and east of KTUS through
the evening hours tonight. MVFR conditions due to restricted
vsbys/cigs, and wind gusts of 35-45 kts with the stronger storms.
The bulk of -TSRA/-SHRA is expected to end by 09/06Z with clearing
overnight. Surface wind outside of any thunderstorm gusts ELY/SELY
at 5-15 kts with gusts to 20 kts thru 09/14z. Aft 09/14z, surface
wind generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
through the evening hours tonight from Tucson eastward. A slight
chance of showers and thunderstorms continues on Sunday, mainly near
the New Mexico border. Dry conditions are then expected Monday
through Friday of next week. 20-foot winds will be east to southeast
at 10-15 mph with some gusts to around 20 mph through Sunday
morning. Otherwise, 20-foot winds will be terrain driven less than
15 mph.

&&

.PREV DISCUSSION...The mid level impulse will lift into the front
range northeast of our area tomorrow, but some residual moisture
will help fuel a few storms in eastern areas Sunday afternoon.

A drying westerly flow with the ridge strengthening from the south
will push our daytime highs back up to around 6-8 degrees above
average most of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...88
PREVIOUS DISCUSSION...Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 8, 5:21 PM MST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SAT OCT 8 2016

AZZ504>506-090100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-
521 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
600 PM MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. LOCALIZED BLOWING DUST IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MARANA...TORTOLITA...PICTURE ROCKS AND DOVE MOUNTAIN.

LAT...LON 3231 11108 3231 11125 3258 11128 3257 11097
TIME...MOT...LOC 0021Z 179DEG 9KT 3240 11118
Special weather statement, Oct 8, 7:27 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
727 PM MST SAT OCT 8 2016

AZZ508-512-090315-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
727 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
815 PM MST...

AT 726 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES NORTH OF DOUGLAS...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUCKER CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3159 10949 3176 10956 3190 10927 3164 10916
TIME...MOT...LOC 0226Z 249DEG 9KT 3171 10945

MOLLERE
Special weather statement, Oct 8, 7:29 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST SAT OCT 8 2016

AZZ509-511-090315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT
GRAHAM-
729 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
815 PM MST...

AT 728 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTHWEST OF WILLCOX...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONITA AND FORT GRANT.

LAT...LON 3244 11002 3260 11022 3282 11006 3259 10979
TIME...MOT...LOC 0228Z 221DEG 18KT 3254 11001
Special weather statement, Oct 8, 8:13 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
813 PM MST SAT OCT 8 2016

AZZ509-090400-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-
813 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
900 PM MST...

AT 810 PM MST...DOPPLER RADAR WAS TRACKING 3 STRONG THUNDERSTORMS
FROM NEAR SAFFORD TO 20 MILES SOUTHEAST OF SAFFORD...MOVING NORTH AT
25 MPH.

THE STRONGEST STORM IS 20 MILES SOUTHEAST OF SAFFORD...AND IS
CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH.
THIS STORM WILL LIKELY IMPACT U.S. HIGHWAY 70 EAST OF SAFFORD.

THE OTHER STORMS NEAR SAFFORD MAY PRODUCE HALF INCH HAIL AND WIND
GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...SOLOMON AND SWIFT TRAIL JUNCTION.

LAT...LON 3256 10928 3272 10979 3290 10979 3279 10927
TIME...MOT...LOC 0310Z 167DEG 24KT 3272 10940

The radar

The Tucson radar (KEMX), 132 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Graham

When
October 8, 11:00 PM MST to 11:55 PM MST
Where
Graham County, 1.82 mi SSW of Safford to 0.27 mi ESE of Solomon
Measured
2.5 in hail
Property damage
$1.5 million
Crop damage
$4.5 million
Reported by
Law Enforcement
Coordinates
32.804, -109.728

One inch diameter hail began around 2300 LST as a large thunderstorm moved through Safford. The storm eventually produced hail up to 2.5 inches in diameter. Homes, vehicles and property were damaged throughout Safford and Solomon. Copious amounts of smaller hail fell for 20 minutes in some locations, causing accumulations of up to 6. In many spots, the hail did not melt overnight and was still piled up on roads, sidewalks and yards the following morning. In addition, where hail broke windows, rain and additional hail entered buildings causing water damage. This caused some schools in Safford to remain closed for two weeks until repairs were completed. The hailstorm also wiped out around 4000 acres of cotton crop, with several million dollars of loss estimated. Graham County issued a disaster declaration in the wake of the storm.

Flash Flood, Graham

When
October 8, 11:30 PM MST to October 9, 1:00 AM MST
Where
Graham County, 0.8 mi WNW of Safford to 0.78 mi N of Cactus Flat
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
32.834, -109.733

More than two inches of rain accompanied by large hail that piled up to six inches deep in some locations caused flash flooding in Safford. Runoff filled Freeman Wash which caused minor damage to several homes and a school, and washed out part of 12th Avenue. The flood waters temporarily displaced twenty five residents. The school was closed for two weeks until repairs were completed. Flood waters also blocked roadways in rural areas, stranding 8,000 county fair visitors until waters receded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 662825, 663983.